Derry principal sounds the alarm about kids vaping synthetic 'zombie' drug spice

A young person puffing on an e-cigarette 'vape' device
-Credit: (Image: Nicholas.T.Ansell/PA Wire)


The use of vapes for the synthetic drug spice – sometimes referred to as the 'zombie' drug – is becoming a "massive issue" for children, a school principal has warned.

Michael Allen, principal of Lisneal College in the Waterside area of Derry, wrote to parents this week to sound the alarm on the "vaping of illicit substances such as spice or THC that is happening right across our community".

Speaking to Belfast Live, the Derry principal said his concerns were raised following meetings with the local council and PSNI.

Read more: Fine artist turned trainee tiler shows 'no reason women can't work in trades' as she claims gold award

Read more: Magherafelt attack investigation after man attacked by masked pair of 'large build'

In his letter to parents, he said: "Vaping is sadly becoming commonplace among many young people and this public health risk requires immediate attention from all areas of society.

"However, what is of greater concern are the more risky and dangerous substances being supplied to young people, often without their knowledge, such as the synthetic cannabinoid drug 'spice'."

Speaking to Belfast Live, Mr Allen said: "There have been numerous incidents, right across the city. I'm talking about what is happening in our communities, not necessarily schools."

On the use of vapes, he said: "Pupils are moving away if you like from the disposable vapes and more on to the refillable types. What that, now, is presenting is that there is a market where guys are actually selling the Vape liquid which contains other substances, these cannabinoids. It's moving into these kind of cannabis extracts - we see CBD oils being marketed by shops, and the young people in the city are being bombarded with this message that cannabinoids are maybe safer smoking cigarettes.

"The whole message is unclear because the vapes are now being used to take illicit drugs such as spice, as it's known, THC and God knows whatever else."

He continued: Now, across all the schools in the communities, we are starting to become hugely aware from youth clubs and community representatives that this is becoming a massive issue in some the housing estates, some of the more maybe deprived areas.

"And the hospitals are also starting to see more evidence of young people taking what they think is harmless liquid and then ending up having to go to hospital."

He added: "It's going to get worse. You know, see once the disposable vapes are banned in April next year, every kid that vapes is going to carry their own device and their own liquid - this is a problem that is going to get 10 times worse."

Mr Allen said he had his "eyes opened" following a meeting involving a number of local schools and people working in public health at the Guildhall last week.

"Youth workers, youth centers are seeing this in a much more prolific fashion and, simply, all we want to do is get the message out that if kids are going down the road of vaping their parents need to be aware that that comes with other stuff too."

He added: "What we're trying to do is get, you know, parents to associate vaping potentially as a gateway to these other things.

"So if we can nip the vaping in the bud, we never have to worry about these other things."

He continued: "I suppose what we're more alarmed about is the fact now that these liquids are being pushed across the city and in communities as being non-harmful when, in actual fact, they are synthetic chemicals that are not regulated.

"And there is a danger that our young people just assume that these things are perfectly normal, perfectly harmless when the opposite is true."

In his letter, the Lisneal College principal said parents should look out for "increased heart rate and increased blood pressure which may cause chest pain, damage the heart, and even a heart attack; psychotic effects including irritability, paranoia, hallucinations, delusions, and psychosis; nausea and vomiting; confusion; light-headedness and dizziness; drowsiness; seizures; bloodshot eyes" and a litany of other possible indicators.

Anti-drugs campaigner Pauline Duddy, from the Derry-based 'stop the street drugs' campaign, said: "It is disgusting that our schools and parents have to worry about drugs such as spice being supplied to our young people."

For all the latest news, visit the Belfast Live homepage here and sign up to our daily newsletter here.